Fillers

When I use a word…: Difficult pronunciation

BMJ 1997; 315 doi: http://dx.doi.org/10.1136/bmj.315.7100.0j (Published 12 July 1997) Cite this as: BMJ 1997;315:j
  1. Jeff Aronson, clinical pharmacologist
  1. Oxford

    The incidence of diarrhoea associated with antibiotics has increased in the John Radcliffe Hospital in recent years, and in many cases we find Clostridium difficile toxin in the stools. The other day, after a long ward round, we went to the mess to take refreshments and wind down. “How do you pronounce 'C. diff.'?” our senior house officer asked, avoiding the problem. I knew what he meant.

    If “difficile” were French it would be pronounced “dee-'fee-seal” but it isn't. If it were …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe